Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 168, NWS Dodge City, KS

June 23, 20164 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2016, 9:51 PM CDT for 4 counties in Kansas. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2016, 9:51 PM CDT (02:51 UTC)
Expired
Jun 23, 2016, 10:45 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 10:16 PM CDTTSTM WND GST 6016 Nnw Manter, KS.
Jun 23, 10:50 PM CDTTSTM WND GST 561 Ne Johnson City, KSMEASURED BY STANTON COUNTY EM. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KDDC 240251
SVRDDC
KSC067-075-093-187-240345-
/O.NEW.KDDC.SV.W.0168.160624T0251Z-160624T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
951 PM CDT THU JUN 23 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN SOUTHWESTERN KANSAS...
  STANTON COUNTY IN SOUTHWESTERN KANSAS...
  SOUTHWESTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS...
  NORTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...

* UNTIL 1045 PM CDT/945 PM MDT/

* AT 951 PM CDT/851 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM NEAR GRANADA TO 16 MILES NORTH OF THE
  SAUNDERS ELEVATOR TO 4 MILES SOUTH OF TWO BUTTES...MOVING EAST AT
  45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SYRACUSE...JOHNSON CITY...MANTER...COOLIDGE...KENDALL...
  BIG BOW AND THE SAUNDERS ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3814 10204 3818 10156 3771 10130 3739 10170
      3739 10204
TIME...MOT...LOC 0251Z 269DEG 38KT 3805 10229 3771 10211 3750 10237 

HAIL...1.00IN
WIND...60MPH

$$

GERARD
1 follow-up statement
242 
WWUS53 KDDC 240312
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1012 PM CDT THU JUN 23 2016

KSC067-075-093-187-240345-
/O.CON.KDDC.SV.W.0168.000000T0000Z-160624T0345Z/
HAMILTON KS-STANTON KS-KEARNY KS-GRANT KS-
1012 PM CDT THU JUN 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM
CDT/945 PM MDT/ FOR HAMILTON...STANTON...SOUTHWESTERN KEARNY AND
NORTHWESTERN GRANT COUNTIES...

AT 1011 PM CDT/911 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 2 MILES SOUTHWEST OF COOLIDGE TO 13 MILES NORTH
OF MANTER TO 9 MILES NORTHWEST OF THE SAUNDERS ELEVATOR...MOVING EAST
AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SYRACUSE...JOHNSON CITY...MANTER...COOLIDGE...KENDALL...
BIG BOW AND THE SAUNDERS ELEVATOR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3814 10204 3818 10156 3771 10130 3739 10170
      3739 10204
TIME...MOT...LOC 0311Z 267DEG 27KT 3801 10204 3771 10195 3755 10217 

HAIL...0.75IN
WIND...60MPH

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:09 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 23, 6:09 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
609 PM CDT THU JUN 23 2016

...Updated aviation section...

.SYNOPSIS...
Issued at 251 PM CDT Thu Jun 23 2016

A nearly stationary front was situated across northern Oklahoma
this afternoon, with moist upslope low level flow across western
Kansas. Thunderstorms were developing along the Interstate 25
corridor in Colorado as of 3 pm. The front will progress
northward as a warm front late tonight in response to a shortwave
trough over the Pacific Northwest moving into the northern
Rockies, along with surface pressure falls on the western high
plains. This upper level trough will then move into the Great
Lakes region by Monday morning, helping to push another cold
front southward into Kansas by Saturday afternoon. With upper
level troughing over the Great Lakes throughout next week, the
front will tend to stay quasi-stationary. Weak upper level
ridging is advertised to develop over the southern and central
Rockies next week, with weak northwesterly mid to high level flow
across western Kansas.

&&

.SHORT TERM...(This evening through Friday)
Issued at 251 PM CDT Thu Jun 23 2016

The early afternoon thunderstorms along the Urban Corridor in
Colorado will be progressing eastward into a very unstable airmass
over western Kansas. If these storms develop a cold pool, then
Corfidi vectors are favorable for west-northwest to east-
southeast propagation into western Kansas later this evening and
overnight. There is a chance that the convection will stay
discrete and then die off and never move into western Kansas.
With more sun and south winds on Friday, temperatures ought to
warm into the middle 90s. Thunderstorms that fire along the edge
of the mountains in Colorado Friday afternoon could make it into
far western Kansas Friday night or weaken before progressing that
far. Small thunderstorm chances were maintained for this low
probability event. The lack of moist, low level upslope flow by
this time is a negative.

.LONG TERM...(Friday night through Thursday)
Issued at 251 PM CDT Thu Jun 23 2016

Isolated thunderstorms are possible Saturday and Sunday along the
aforementioned stalled front. As the mid to high level flow
becomes northwesterly by early next week, more organized nocturnal
thunderstorm clusters are possible across the central plains. It
is far too early to pinpoint the location and timing of these
individual clusters. Any convective debris would suppress maximum
temperatures into the 80s; but temperatures could easily reach
into the lower 90s on days that feature strong insolation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 607 PM CDT Thu Jun 23 2016

VFR conditions will prevail this evening with the possibility of a
squall line moving through the area overnight. If this squall
line comes to fruition, periods of MVFR conditions will be
observed. Winds will generally be from the east southeast at less
than 10 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  95  71  95 /  40  20  20  40
GCK  68  96  70  95 /  70  20  30  30
EHA  69  96  70  95 /  60  20  30  30
LBL  70  97  71  96 /  60  20  20  40
HYS  69  94  71  94 /  50  20  30  40
P28  73  96  72  97 /  40  20  10  20

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...Finch
SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 23, 3:58 PM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT THU JUN 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-242100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
358 PM CDT THU JUN 23 2016 /258 PM MDT THU JUN 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...THERE IS A GOOD CHANCE OF THUNDERSTORMS ACROSS
WESTERN KANSAS THIS EVENING AND TONIGHT. THE STORMS THIS EVENING
ACROSS FAR WESTERN KANSAS COULD CONTAIN HAIL AS LARGE AS HALF
DOLLARS AND WIND GUSTS TO 60 MPH.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  ELEVATED NON THUNDERSTORM WIND RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DISCUSSION...THERE ARE SMALL CHANCES FOR THUNDERSTORMS EACH DAY
FROM SATURDAY THROUGH WEDNESDAY. IT IS TOO EARLY TO TELL WHETHER
THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  FRIDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SATURDAY...
  LIMITED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED BETWEEN 9 PM AND MIDNIGHT ACROSS FAR
WESTERN KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 10:45 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Haskell, Kearny, Stanton45 min
Jun 23, 11:22 PM CDTSpecial Weather StatementDDCHodgeman38 min
Jun 23, 11:30 PM CDTSpecial Weather StatementDDCHaskell, Seward, Stevens45 min
Jun 24, 12:21 AM CDTSpecial Weather StatementDDCHodgeman54 min
Jun 24, 12:32 AM CDTSpecial Weather StatementDDCClark, Ford, Hodgeman, Meade58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.